Alert archive / Georgia / Tornado Warnings in 2024

Tornado Warning 70, NWS Tallahassee, FL

May 17, 20247 counties in Georgia

NWS Tallahassee, FL issued this tornado warning at May 17, 2024, 7:34 PM EDT for 7 counties in Georgia. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2024, 7:34 PM EDT (23:34 UTC)
Expired
May 17, 2024, 8:30 PM EDT
In force
56 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Berrien County, GA, Brooks County, GA, Colquitt County, GA, Cook County, GA, Lanier County, GA, Lowndes County, GA, Thomas County, GA

The radar

The Moody AFB radar (KVAX), 62 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 7:40 PM EDTTSTM WND DMG1 Wsw Murphy, GATrees down Smithwick Bridge Road.
May 17, 7:52 PM EDTTORNADO2 Ene Autreyville, GAReport of a visual sighting of a tornado west of Berlin.
May 17, 8:05 PM EDTTSTM WND DMG1 E Ray City, GATree down on HWY37 at Fountain Rd.
May 17, 8:10 PM EDTTSTM WND DMG1 Ssw Nashville, GATree limbs on SR 11 both directions at Fountain Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:59 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2024-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2024-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WFUS52 KTAE 172334
TORTAE
GAC019-027-071-075-173-185-275-180030-
/O.NEW.KTAE.TO.W.0070.240517T2334Z-240518T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
734 PM EDT Fri May 17 2024

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Cook County in south central Georgia...
  South central Berrien County in south central Georgia...
  West central Lanier County in south central Georgia...
  Northwestern Lowndes County in south central Georgia...
  Northeastern Thomas County in south central Georgia...
  Northwestern Brooks County in south central Georgia...
  Southern Colquitt County in south central Georgia...

* Until 830 PM EDT.

* At 734 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Coolidge, or 7 miles southwest of Moultrie, moving
  east at 25 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Moultrie around 740 PM EDT.

Other locations impacted by this tornadic thunderstorm include Reed
Bingham State Park, Cottle, Cook Co A/P, Barney, Berrien Co A/P,
Barretts, New Lois, Ellenton, Massee, and Autreyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3101 8392 3111 8393 3126 8319 3097 8315
TIME...MOT...LOC 2334Z 274DEG 21KT 3109 8386 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER
3 follow-up statements
223 
WWUS52 KTAE 180003
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
803 PM EDT Fri May 17 2024

GAC275-180012-
/O.CAN.KTAE.TO.W.0070.000000T0000Z-240518T0030Z/
Thomas GA-
803 PM EDT Fri May 17 2024

...THE TORNADO WARNING FOR NORTHEASTERN THOMAS COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM EDT for south central
Georgia.

&&

LAT...LON 3103 8371 3115 8375 3126 8319 3097 8315
TIME...MOT...LOC 0002Z 274DEG 21KT 3108 8366 

$$

GAC019-027-071-075-173-185-180030-
/O.CON.KTAE.TO.W.0070.000000T0000Z-240518T0030Z/
Cook GA-Berrien GA-Lanier GA-Lowndes GA-Brooks GA-Colquitt GA-
803 PM EDT Fri May 17 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR COOK...
SOUTH CENTRAL BERRIEN...WEST CENTRAL LANIER...NORTHWESTERN LOWNDES...
NORTHWESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES...

At 802 PM EDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Pavo, or 9 miles southeast of
Moultrie, moving east at 25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Adel around 830 PM EDT.

Other locations impacted by this tornadic thunderstorm include Reed
Bingham State Park, Cottle, Cook Co A/P, Berrien Co A/P, Barretts,
New Lois, Ellenton, Massee, Berlin, and Greggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3103 8371 3115 8375 3126 8319 3097 8315
TIME...MOT...LOC 0002Z 274DEG 21KT 3108 8366 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER
120 
WWUS52 KTAE 180006
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
806 PM EDT Fri May 17 2024

GAC019-027-071-075-173-185-180030-
/O.CON.KTAE.TO.W.0070.000000T0000Z-240518T0030Z/
Cook GA-Berrien GA-Lanier GA-Lowndes GA-Brooks GA-Colquitt GA-
806 PM EDT Fri May 17 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR COOK...
SOUTH CENTRAL BERRIEN...WEST CENTRAL LANIER...NORTHWESTERN LOWNDES...
NORTHWESTERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES...

At 805 PM EDT, a confirmed tornado was located 10 miles northeast of
Pavo, or 10 miles southeast of Moultrie, moving east at 25 mph.

HAZARD...Damaging tornado.

SOURCE...Law enforcement confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Adel around 830 PM EDT.

Other locations impacted by this tornadic thunderstorm include Reed
Bingham State Park, Cottle, Cook Co A/P, Berrien Co A/P, Barretts,
New Lois, Ellenton, Massee, Berlin, and Greggs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3103 8371 3115 8375 3126 8319 3097 8315
TIME...MOT...LOC 0005Z 274DEG 21KT 3108 8363 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

71-BUNKER
956 
WWUS52 KTAE 180021
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
821 PM EDT Fri May 17 2024

GAC019-027-071-075-173-185-180030-
/O.EXP.KTAE.TO.W.0070.000000T0000Z-240518T0030Z/
Cook GA-Berrien GA-Lanier GA-Lowndes GA-Brooks GA-Colquitt GA-
821 PM EDT Fri May 17 2024

...THE TORNADO WARNING FOR COOK...SOUTH CENTRAL BERRIEN...WEST
CENTRAL LANIER...NORTHWESTERN LOWNDES...NORTHWESTERN BROOKS AND
SOUTHEASTERN COLQUITT COUNTIES WILL EXPIRE AT 830 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM EDT for south central
Georgia.

&&

LAT...LON 3103 8371 3115 8375 3126 8319 3097 8315
TIME...MOT...LOC 0020Z 274DEG 21KT 3107 8353 

$$

71-BUNKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 17, 3:59 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 17, 3:59 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
359 PM EDT Fri May 17 2024

...New NEAR TERM, SHORT TERM, LONG TERM, AVIATION, MARINE, FIRE WEATHER, HYDROLOGY...

.NEAR TERM...
(Through Saturday)
Issued at 355 PM EDT Fri May 17 2024

The main concern through Saturday will be severe thunderstorms and
heavy rain.

In the big picture, a positively tilted southern stream upper trough
has moved east to Texas, ramping up west-southwesterly jet stream
winds along the northern Gulf Coast. A turn to southerly low-level
flow has brought a return of low-level moisture as a warm front
tries to creep northward and inland.

Already, a band of moderate rain and thunderstorms currently
stretches from southwest Alabama to west-central Georgia, mainly
along the north of the warm front. It should take on a more positive
tilt through this evening and start to slowly move southeast,
affecting most of the service area except perhaps the Forgotten
Coast and southeast Big Bend. Given the slow movement of this line,
a quick couple inches of rain should occur in spots. So a few severe
wind gusts and flash flooding will be the main threats through this
evening. We just issued a Flood Watch for areas along and west of
the Flint River, and for the inland FL Panhandle.

Looking upstream, a shortwave trough west of Del Rio TX will race
east through this evening, sparking development of a new MCS late
this evening off the Texas and Louisiana coasts. It will continue to
race east overnight near the northern Gulf Coast, pushing across the
tri- state region from west to east from early Saturday morning into
the mid-afternoon hours. Assuming this takes on a classic MCS
structure and tracks more onshore than over the Gulf waters, then
fairly widespread severe wind gusts would be possible, with isolated
convective gusts in excess of 70 mph.

As MCS exits east later Saturday afternoon, we will likely see a
significant lull in activity develop in the rain-stabilized air that
follows.

&&

.SHORT TERM...
(Saturday night through Sunday night)
Issued at 355 PM EDT Fri May 17 2024

Widespread showers, in addition to scattered severe storms, continue
into Saturday evening but a general downtrend in severe weather
should begin to develop as the forcing moves east and instability
wanes. However, with one last shortwave passage left, isolated
severe storms remain possible overnight Saturday into early Sunday.

The trough pushes through Sunday with cooler temperatures aloft
moving in. While the severe threat will be noticeably lower and east
compared to Saturday's event, our GA counties along the I-75
corridor and down into the southeast Big Bend could see strong,
possibly severe, storms given the favorable temperatures aloft and
remnant instability.

We've also added some patchy fog to the forecast Sunday morning.

&&

.LONG TERM...
(Monday through Thursday)
Issued at 355 PM EDT Fri May 17 2024

Upper level ridge settles in as the trough from the weekend moves
out. Cannot rule out a slight chance of showers across far eastern
areas on Monday as another shortwave swings through. A quieter and
drier pattern is forecast through much of next week. This pattern
should lead to a warm up in temperatures with highs back in the low
90s by Tuesday and Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 355 PM EDT Fri May 17 2024

The main challenge will be timing two rounds of showers and
thunderstorms over the next 24 hours, with the possibility of a
thunderstorm squall line on Saturday morning that could bring a
healthy coverage of severe thunderstorm wind gusts.

Radar currently shows an east-west band of moderate rain and
embedded thunderstorms from southwest Alabama to west-central
Georgia. This will start to make more progress to the southeast
through early evening, likely affecting all terminals except
possibly ECP.

A lull is likely overnight, then the squall line will move in from
the west on Saturday morning.

&&

.MARINE...
Issued at 355 PM EDT Fri May 17 2024

Moderate southerly breezes will prevail across the northeast Gulf
through tonight. A line of thunderstorms is likely to move across
the waters on Saturday morning and evening, bringing strong to
severe wind gusts. A weak front will move across the waters on
Saturday and Saturday night, and stall on Sunday, bringing renewed
chances of showers and thunderstorms. High pressure will pass
across the northeast Gulf on Sunday night, and then elongate along
the U.S. Eastern Seaboard on Monday and Tuesday.

&&

.FIRE WEATHER...
Issued at 355 PM EDT Fri May 17 2024

Two rounds of thunderstorms will affect districts, the first through
this evening, then the second from Saturday morning through mid-
afternoon. Widespread wetting rains are expected. Severe
thunderstorm wind gusts are possible as well.

A weak cold front will pass the districts on Saturday night,
followed by a turn to westerly winds on Sunday. Given moderate
westerly transport winds and a deeply mixed layer on Sunday, pockets
of high dispersion values are expected during the afternoon. The
high dispersion values on Monday are mainly due to deep mixing
albeit less wind. This would support well-developed vertical smoke
columns.

&&

.HYDROLOGY...
Issued at 355 PM EDT Fri May 17 2024

The potential for flash flooding is increasing over portions of
the FL Panhandle north of I-10, Southwest GA mainly west of the
Flint River, and Southeast AL, where a Flash Flood Watch is in
effect into Saturday. Parts of this same region are also in a WPC
Moderate Risk (Level 3 of 4) for excessive rainfall, which means
there is the potential for numerous flash flooding. The remainder
of the area outside of the FL Big Bend is in a Slight Risk of
Excessive Rainfall, while the Big Bend is under a Marginal Risk.

While average rainfall amounts of 2-3 inches are expected across
the Flash Flood Watch area, the potential for localized higher
amounts of 6 inches from thunderstorms moving repeatedly over the
same areas (i.e., training), would result in flash flooding.
Wet antecedent conditions with moist soils will accentuate this.

The Withlacoochee River at Valdosta (Skipper Bridge Road) and
Quitman as well, as the Ochlockonee River at Concord, continue in
minor flood stage.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   86  73  85  69 /  50  50  80  60
Panama City   82  72  82  70 /  80  50  80  40
Dothan        84  70  80  67 /  70  70  90  30
Albany        85  70  81  67 /  80  80  90  40
Valdosta      88  73  87  69 /  30  50  80  60
Cross City    87  73  88  69 /  40  10  50  70
Apalachicola  81  74  82  72 /  80  30  70  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Saturday afternoon for FLZ007-009-011.

     High Rip Current Risk through late Sunday night for FLZ108-112-
     114-115.

GA...Flood Watch through Saturday afternoon for GAZ120>126-142>145-
     155.

AL...Flood Watch through Saturday afternoon for ALZ065>069.

GM...None.
&&

NEAR TERM...Haner
SHORT TERM...Dobbs/LF
LONG TERM....Haner/LF
AVIATION...Haner
MARINE...Haner/LF
FIRE WEATHER...Haner
HYDROLOGY...LF

In the hours before

Local storm report, May 17, 6:45 PM EDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
645 PM EDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     Tstm Wnd Dmg     3 ENE Branchville       31.16N 84.27W
05/17/2024                   Mitchell           GA   Law Enforcement

            Pecan tree down in Mitchell county at the
            intersection of Branchville and Strawberry
            Roads.

&&

EB

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:00 PM EDTRiver Flood WarningTAEBrooks, Lowndes9 days
May 17, 3:15 PM EDTFlood WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 18 more25 hr
May 17, 6:19 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Dougherty, Mitchell, Worth71 min
May 17, 7:02 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Decatur, Grady and 5 more88 min
May 17, 7:22 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole68 min
May 17, 7:54 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes96 min

Nearby

Tornado Warnings in Georgia, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.